Texas, 2022Winter Weather in Texas, February 23 to 24, 2022
February 23 to 24, 2022 · NWS EWX · 7 events in 7 counties and zones
A cold front brought freezing temperatures to South Central Texas. Overrunning conditions generated light precipitation into the cold air.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought freezing temperatures to South Central Texas. Overrunning conditions generated light precipitation into the cold air. Most of the precipitation fell as sleet with a few spots seeing snow. Minor impacts were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 23, 5:33 AM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Feb 23, 5:33 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
533 AM CST Wed Feb 23 2022
.AVIATION... (23/12Z TAFs)
MVFR CIGs prevail at the TAF sites today through tonight with areas
of -RADZ/-FZRA/-FZDZ developing. The potential for -FZRA/-FZDZ is
best north of a KECU-K5C1-KBAZ-KGYB line later today into tonight and
includes KAUS when surface temperatures fall to or below freezing.
The precipitation may cause CIGs at the I-35 sites to lower to IFR
tonight. Northerly winds of 10 to 20 KTs with a few gusts to 30KTs
will gradually become more stable at 10 to 15 KTs tonight.
&&
.PREV DISCUSSION... /ISSUED 223 AM CST Wed Feb 23 2022/
SHORT TERM (Today through Thursday)...
The cold front has moved across all of South Central Texas with cold
advection underway and temperatures gradually falling today through
early Thursday. By the end of today, temperatures in some spots will
be more than 50F colder than yesterday. The cold airmass is very
shallow and is forecast to remain less than 1K feet with a warm and
moist south to southwesterly flow above. 850 MB temperatures of 10C
to 15C are noted in forecast soundings through Thursday. An upper
level trough will pass well to our north over the Central Rockies
into the Central Plains with some upper level jet energy overhead.
Isentropic lifting over the frontal surface will generate widely
scattered to scattered precipitation most areas today and tonight,
then eastern areas on Thursday. Light rain or drizzle is expected to
be the main liquid type as the moist layer is forecast to not be
very deep, extending only to around 780 MB. However, cannot rule out
a few showers or even a few lightning strikes should deeper
convection develop.
In areas where temperatures drop to or below freezing, a mix with or
changeover to freezing rain/freezing drizzle is expected. The
favored areas for this to occur are over the Edwards Plateau, Hill
Country, along the I-35 corridor north of San Antonio or generally
along and north of a Rocksprings to Boerne to New Braunfels to
Lexington line. Precipitation amounts are forecast to be light. Due
to warm air temperatures earlier this week, ground temperatures are
currently in the 50s to 60s and will likely remain well above
freezing through Thursday. Also, latent heat release processes may
warm surface air temperatures back above freezing. As a result,
little or no ice accumulation is currently expected. However, cannot
rule out very light ice accumulations on exposed surface such as
trees. It is possible that a Winter Weather Advisory may have to be
issued in later forecasts should precipitation amounts increase or
ground temperatures cool faster than expected. Monitor later
forecasts for any updates on this potential winter weather event.
While diurnal temperature ranges will be rather small with well
below normal temperatures expected, isentropic lifting will end
across the Rio Grande Plains on Thursday allowing for some decrease
in clouds and warmer high temperatures there. There is some
uncertainty regarding temperatures as a few models show an erosion
of the shallow cold airmass with much warmer temperatures across all
areas on Thursday.
LONG TERM (Thursday Night through Tuesday)...
There are a pair of forecast questions to begin the long term
period, all of which will impact whether or not there is
precipitation Thursday night into Friday, and whether that will be
all liquid or a second round of wintry mix potentially.
The first question is will there be precipitation around Thursday
night into Friday morning? Synoptically a short wave will be moving
across the Central Plains. It will be far enough to the north to keep
any significant dynamics well north of South Central Texas, but
southwest flow aloft will prevail. Because of this the primary source
of lift in the long term will be isentropic. Examining some of the
isentropic fields in the GFS, drier air filters in for Thursday night
into Friday weakening the overall isentropic lift. This drier air
potential is supported in many of the other synoptic models (Canadian
and NAM) in several of their outputs including lack of QPF and drier
mid-level air evident in the model soundings. The drier air is
ushered in by a secondary boundary or push of cold high pressure
across the area. The two outliers to this with the 00z package are
the 00z ECMWF which keeps light QPF over the area Thursday night into
Friday, and the National Blend of Models. While the ECMWF follows
the same mid-level drying and hints at a boundary pushing south late
Thursday, it maintains a more moist surface layer and keeps
precipitation in place. The NBM tends to be a slower reacting output,
although it is worth noting that it did come down on PoPs for the
overnight period, but has yet to axe them completely. So the answer
to this first forecast is maybe - but things look like they are
trending drier. For now, to avoid big forecast swings, have left NBM
slight chance to chance PoPs in place.
The second question is what will overnight temperatures be, or to
put another way will some spots get to freezing. This continues to
be a battle between the much warmer GFS and the much colder NAM.
Just looking at the raw NAM MET and GFS MAV output the GFS keeps the
Austin Metro area, and even parts of the Hill Country in the 33 to
36 degree range for Thursday night into Friday, while the NAM tanks
temperatures into the upper 20s. Pick your poison here. The NAM
typically does better with colder temperatures and with the possible
secondary push, colder does appear more reasonable, but the cold
layer evident in the soundings is so shallow there is at least a
slight possibility of it modifying and warming some. For now have
gone with freezing temperatures across parts of the Edwards Plateau
and Hill Country, but not the I-35 corridor.
Based on that analysis for now have left in PoPs for Thursday night
into Friday, with some of that being a mix of freezing rain and rain
across parts of the Edwards Plateau, Hill Country, and Williamson
County. While amounts should be light, and any impacts should
primarily be on exposed surface and elevated road ways, if more
models trend towards the NAM and trend back wetter, there could be a
few more impacts from the round Thursday night into Friday. Ground
temperatures (thanks to the two days in the 80s to start the week)
are in the 60s and 70s based on the TWDB Texas Mesonet. This will
make it very difficult, if not impossible for any accumulations to
stick on sidewalks and roadways.
For Friday onward a slow warming trend begins in the temperatures.
With isentropic lift increasing during the day on Friday and then
again on Saturday more scattered to widespread rain is expected on
Friday and Saturday. Amounts will continue to be light, with
generally only a few hundredths to around a tenth of an inch
expected. One or two areas could pick up as much as 1/4 inch of
rainfall. Temperatures Friday night into Saturday look to remain
above freezing for most areas, other than a few isolated spots
across the Hill Country so liquid rain will be the primary
precipitation type for Friday onwards. Isentropic lift lingers into
Saturday night before a large surface high moves in from the north
and parks itself over South Central Texas for Sunday afternoon and
Monday. Generally dry conditions are expected to end the long term
on Tuesday with high pressure over the area. Some models do show a
boundary with a few showers, which the NBM picks up on, but
confidence is low at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 40 32 46 33 44 / 40 50 70 30 30
Austin Bergstrom Intl Airport 40 32 47 33 44 / 40 50 60 30 30
New Braunfels Muni Airport 44 33 51 35 46 / 40 50 50 40 30
Burnet Muni Airport 36 29 44 29 42 / 20 50 60 20 20
Del Rio Intl Airport 57 39 67 43 57 / 20 30 - 20 20
Georgetown Muni Airport 36 30 44 30 43 / 30 50 70 30 20
Hondo Muni Airport 51 36 58 37 51 / 20 50 30 40 40
San Marcos Muni Airport 42 32 49 34 45 / 40 50 60 40 30
La Grange - Fayette Regional 48 35 50 36 46 / 40 40 50 40 30
San Antonio Intl Airport 47 34 53 37 47 / 40 50 30 40 40
Stinson Muni Airport 51 35 57 39 50 / 30 50 30 40 40
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term/Aviation...04
Long-Term...05
Hazardous weather outlook, Feb 23, 4:54 AM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
454 AM CST Wed Feb 23 2022
TXZ171>173-183>194-202>209-217>225-228-241100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
454 AM CST Wed Feb 23 2022
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
A mix of rain, freezing rain, and freezing drizzle is possible
along and north of a Rocksprings to Boerne to New Braunfels to
Lexington line later today into tonight. With warm antecedent
pavement and soil temperatures, no impacts are anticipated with
this potential activity.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A mix of rain, freezing rain, and freezing drizzle is possible
along and north of a Rocksprings to Boerne to New Braunfels to
Lexington mainly nighttime into morning hours Thursday through
Friday morning. At this time, the primary hazard would be the
potential for some light icing on elevated roadways and bridges.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Winter Weather, Blanco
- When
- February 23, 8:00 AM CST to 8:15 AM CST
- Where
- Blanco forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 30.266, -98.400 (the zone’s center; the record gives no point)
A CoCoRaHS observer in Johnson City reported light drizzle freezing on contact with exposed metal objects.
Winter Weather, Travis
- When
- February 23, 1:48 PM CST to February 24, 8:05 PM CST
- Where
- Travis forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.335, -97.782 (the zone’s center; the record gives no point)
Freezing rain caused icy patches on bridges and overpasses around the county. There were a few accidents including one on the flyover connector from eastbound Hwy 71 to northbound Hwy 130. Light snow was also reported for a short time in eastern Austin.
Winter Weather, Comal
- When
- February 23, 3:15 PM CST to 5:00 PM CST
- Where
- Comal forecast zone
- Reported by
- NWS Employee
- Coordinates
- 29.808, -98.278 (the zone’s center; the record gives no point)
Freezing drizzle and light freezing rain left a glaze of ice on elevated surfaces in New Braunfels.
Winter Weather, Williamson
- When
- February 24, 6:00 AM CST to 6:30 AM CST
- Where
- Williamson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.648, -97.601 (the zone’s center; the record gives no point)
Freezing rain caused icy patches on bridges and overpasses across the county. No accidents were reported.
Winter Weather, Gillespie
- When
- February 24, 9:30 AM CST to 9:57 AM CST
- Where
- Gillespie forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 30.318, -98.946 (the zone’s center; the record gives no point)
There was light snow in Fredericksburg. There was no accumulation or impacts.
Winter Weather, Burnet
- When
- February 24, 10:45 AM CST to 8:26 PM CST
- Where
- Burnet forecast zone
- Reported by
- Public
- Coordinates
- 30.788, -98.182 (the zone’s center; the record gives no point)
Marble Falls had a dusting of light snow which was followed by freezing drizzle. The freezing drizzle left a light glaze of ice on exposed surfaces.
Winter Weather, Guadalupe
- When
- February 24, 7:27 PM CST to 7:47 PM CST
- Where
- Guadalupe forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 29.583, -97.949 (the zone’s center; the record gives no point)
Light freezing drizzle left a glaze of ice on elevated surfaces in Schertz.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Arizona, February 23 to 24, 20221 death · $150,000 · 58 kt wind · 6 events
- Winter Weather in Kentucky, February 23 to 24, 20221 death · 5 injured · 22 events
- Ice Storm and Winter Storm in Tennessee, February 23 to 24, 20221 death · 15 events
- Winter Storm and Winter Weather in Missouri, February 23 to 24, 20229 injured · 34 events
- Winter Storm and Winter Weather in Arkansas, February 23 to 24, 202246 events
- Winter Storm and Winter Weather in Illinois, February 23 to 24, 2022$25,000 · 19 events
- Winter Storm in Oklahoma, February 23, 202234 events
- Winter Storm and Winter Weather in Missouri, February 23 to 24, 2022$25,000 · 11 events
- Flash Flooding and Flooding in Tennessee, February 23 to 24, 202222 events
- Winter Storm in Oklahoma, February 23 to 24, 202222 events
- Ice Storm and Winter Storm in Arkansas, February 23 to 24, 20229 events
- Winter Storm in Texas, February 23 to 24, 20228 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009326, 1009335, 1009332, 1009336, 1009333, 1009329, 1009334.